Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Will Tramadol help in having normal stools post colectomy?

Feb 2016
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1984
Answered : 12566 Questions
I had a total colectomy 3 months ago. I take two prescription medications for arthritis: 500mg Etodolac twice daily and 300mg Tramadol ER. I was taking these medications for at least a year before my surgery. Since my surgery, I have seen the Tramadol tablet in the toilet on several occaisions. It was whole and had not dissolved at all. Could this be because I pass what I eat much faster now, still have 4-5 stools per day that are loose and sometimes watery. I thought that, even though the tablet is extended release, it would still work correctly by dissolving slowly in my stomach and/or small intestines. The 300 mg ER has always worked much better for me than taking the regular 50mg throughout the day. Is this type of medication contraindicated for patients that have no colon or large intestine? Or can I hope that as my stools become less frequent and more normal in consistency, that the Tramadol ER will begin to work for me as it should and not be passed undissolved?
Posted Mon, 27 Jan 2014 in Digestion and Bowels
Answered by Dr. T Chandrakant 21 minutes later
Brief Answer: Not contraindicated and stool will become normal Detailed Answer: Hi. This type of medications are not contraindicated in who have no colon. You can definitely hope to get the normal consistency stools with the diet you will slowly know to help and the ER Tramadol to work again. and not passed undissolved. The colon works to absorb water and give the consistency to the stool.
Above answer was peer-reviewed by
Follow-up: Will Tramadol help in having normal stools post colectomy? 10 hours later
I really need the Tramadol to be working for my arthritis. Do you think I should take the ones that are not extended release until my stools become more normal? As I said before, the 50mg every 4-6 hour tablets did not seem to work as well--I could really feel a difference with the 300mg Tamadol ER. But, if you think it would be good to switch until my small bowel starts working better, i can call my rheumatologist and get a prescription maybe. ( I know you're wondering why I didn't call him first, but I found the tablet in the toilet and was able to actually identify it by the inscription on it, very late last night so I decided to post my question on this web site). Thank you for answering me so soon last night! It was nice to have an answer before I finally went to bed! Just wondering if the follow-up question I wrote 15 minutes ago was submitted correctly. I usually see a message stating that the doctor is reviewing and working on a response but I did not see this message.
Answered by Dr. T Chandrakant 1 hour later
Brief Answer: You may continue ER tablets Detailed Answer: Hi, I do not think you have to change the tablet. Has the arthritis pain increased? Anyway the extended release tablet can have effective levels in your blood for 3 to 4 days. So occasional expulsion of a tablet should have no negative effect on your pain control. But if you have seen undissolved tablets many times, it would be better to shift to the routine tablets till you get a control over loose and frequent stool. regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor